Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 16, NWS Birmingham, AL

December 24, 20157 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 24, 2015, 10:17 AM CST for 7 counties in Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2015, 10:17 AM CST (16:17 UTC)
Expired
Dec 24, 2015, 1:15 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Bullock County, AL, Chambers County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 31 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 10:40 AM CSTFLASH FLOOD2 Ne Auburn, ALSTREET FLOODING REPORTED VIA SOCIAL MEDIA ON EAST UNIVERSITY DR IN FRONT OF MCALISTERS DELI...ALSO ON GLENN AVE AND SHELTON MILL RD. TIME ESTIMATED BASED ON REPORTS.
Dec 24, 11:33 AM CSTFLOODAuburn, ALSEVERE FLOODING IN AUBURN NEAR EAST GLEN AVE. SEVERAL ROADS BETWEEN AL HWY 14 AND SHUG JORDAN PKWY AND WILLS TURK ROAD ARE CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WGUS54 KBMX 241617
FFWBMX
ALC011-017-081-087-101-109-113-241915-
/O.NEW.KBMX.FF.W.0016.151224T1617Z-151224T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 AM CST THU DEC 24 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MACON COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHWESTERN PIKE COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHWESTERN RUSSELL COUNTY IN SOUTHEASTERN ALABAMA...
  BULLOCK COUNTY IN SOUTHEASTERN ALABAMA...
  LEE COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  SOUTHEASTERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 115 PM CST
    
* AT 1017 AM CST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AUBURN...PHENIX CITY...OPELIKA...TROY...TUSKEGEE...UNION SPRINGS...
  HURTSBORO...GOSHEN...SMITHS...MEADVILLE...SMITHS STATION...BEANS
  MILL...UCHEE...RAMER...FAIRFAX...LIVERPOOL...DUBLIN...BLEECKER...
  SHOPTON AND GUERRYTON.

THIS INCLUDES INTERSTATE 85 BETWEEN MILE MARKERS 38 AND 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3246 8500 3171 8615 3179 8615 3179 8620
      3196 8618 3196 8630 3205 8630 3206 8641
      3281 8517 3278 8512 3276 8514 3274 8511
      3265 8511 3252 8501

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 5:46 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Dec 24, 5:46 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 AM CST THU DEC 24 2015

.UPDATE...
AVIATION DISCUSSION.

&&

.SHORT TERM...
TODAY AND TONIGHT...

DEFINITELY FEELING LIKE AN ALABAMA CHRISTMAS OUT THERE THIS
MORNING. CURRENTLY AT 3 AM SITTING AT 73 DEGREES OVER 71 DEGREE
DEWPOINT. A COLD FRONT IS CURRENTLY STRETCHED ACROSS WESTERN
TENNESSEE DOWN TO NORTHERN LOUISIANA. THIS FRONT IS BARELY MOVING
EAST AND WILL LIKELY STALL BEFORE REACHING CENTRAL ALABAMA LATER
THIS MORNING. THE FRONT IS THEN EXPECTED TO BEGIN TO LIFT BACK TO
THE NORTH BY THE AFTERNOON AS A LOW PRESSURE SYSTEM SLIDES FROM
CENTRAL OKLAHOMA TO WESTERN MISSOURI. THIS SHIFT NORTHWARD WILL
TAKE THE RAIN SHIELD BACK TO THE NORTH DURING THE DAY. SO WILL
HAVE HIGHEST RAIN CHANCES IN THE SOUTHEAST THIS MORNING AND THEN
SLIDE THEM NORTHWARD THROUGH THE AFTERNOON.

THIS WILL KEEP CENTRAL ALABAMA IN THE WARM SECTOR THE ENTIRE TIME
SO CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM FOR
TODAY/TONIGHT AND AGREE WITH SPC AND THEIR DAY 1 OUTLOOK. THE
BIGGEST QUESTION WILL BE THE FORCING NEEDED IN ADDITION TO WEAK
LAPSE RATES. THERE WILL BE ENOUGH BULK SHEAR AROUND TO KEEP STORMS
GOING BUT THE QUESTION WILL BE THE OVERALL COVERAGE AND STORM
STRUCTURE TO WARRANT ANYTHING MORE THAN A LIMITED POSSIBILITY.

16

.LONG TERM...
CHRISTMAS THROUGH WEDNESDAY...

THE AFOREMENTIONED FRONTAL BOUNDARY AND SURFACE LOW WILL
EVENTUALLY STALL OUT TO OUR NORTH ON FRIDAY AS THE MAIN FORCING
EXITS TO THE NORTHEAST. THIS WILL KEEP THE HIGHEST RAIN CHANCES
ACROSS THE FAR NORTHWESTERN COUNTIES FRIDAY THROUGH SUNDAY WITH
ISOLATED TO SCATTERED SHOWERS...WITH EMBEDDED STORMS AT TIMES
POSSIBLE ACROSS THE REST OF THE AREA. NO REAL ORGANIZED THREAT
AFTER FRIDAY AS THE FOCUS SHIFTS FURTHER WEST WITH A NEWLY
DEVELOPING LOW PRESSURE SYSTEM IN THE FOUR CORNERS AREA. THIS
SYSTEM WILL SLOWLY DEVELOP THROUGH THE WEEKEND AND WILL INTENSIFY
OVERNIGHT SUNDAY INTO MONDAY MORNING IN THE HEART OF TEXAS.

THE SURFACE LOW WILL SWING THROUGH LOUISIANA AND INTO SOUTHWESTERN
MISSOURI BY MIDNIGHT MONDAY NIGHT/TUESDAY MORNING. THIS WILL IN
TURN RAISE DEWPOINTS INTO THE UPPER 60S ACROSS THE AREA WITH AT
LEAST POTENTIALLY STRONG TO ISOLATED SEVERE STORMS ACROSS A GOOD
PORTION OF CENTRAL ALABAMA. WE WILL CONTINUE TO MONITOR THE TREND
TO SEE IF THIS CONTINUES WITH THE NEXT FEW RUNS...BUT IF THE
MODELS CONTINUE TO TREND WITH THIS OVERALL TIMING AN ADDITION TO
THE HWO MAY BE NEEDED WITH FURTHER UPDATES.

THE SYSTEM EXITS TUESDAY AFTERNOON. THIS IS WHERE THE MODELS BEGIN
TO DIFFER AND CAUSES CONFIDENCE TO FALL QUITE A BIT. THE GFS
CONTINUES TO BRING IN A MUCH DRIER AIRMASS AFTER WEDNESDAY...WHILE
THE EURO ACTUALLY BRINGS SEVERAL WAVES FROM THE SOUTH AND KEEPS
THE AREA FAIRLY MOIST UNTIL NEXT FRIDAY. WILL TREND MORE TOWARD
THE GFS AS IT IS CLOSER TO THE OVERALL CONSENSUS OF THE LONGER
RANGE MODELS BUT WILL DO SO WITH FAIRLY LOW CONFIDENCE.

16

&&

.AVIATION...
12Z TAF DISCUSSION.

SEVERAL SOUTHWEST TO NORTHEAST ORIENTED LINES OF THUNDERSTORMS
TRAINING ACROSS CENTRAL ALABAMA. MOST TERMINALS ARE CLOSE TO AT
LEAST ONE OF THESE LINES...WHICH WILL REMAIN A FOCUS FOR CONVECTION
THROUGH AT LEAST THE FIRST 4-6 HOURS OF THE FORECAST PERIOD. THE
LINES WILL FLUCTUATE...AND COULD AFFECT TERMINALS AT TIMES. TCL AND
BHM ARE THE LEAST LIKELY TO HAVE TSRA OVER THE NEXT FEW HOURS. WILL
USE TEMPOS TO COVER ACTIVITY ELSEWHERE...AND WILL LIKELY NEED TO
UPDATE AS THE CONVECTIVE LINES TEETER BACK AND FORTH.

ACTIVITY WILL GRADUALLY DIMINISH THROUGH THE DAY. ALTHOUGH ISOLATED
COVERAGE WILL REMAIN POSSIBLE. EXPECT CIGS TO LOWER TONIGHT TO AT
LEAST IFR.

14

&&

.FIRE WEATHER...

A VERY MILD AND WET PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA
THROUGH FRIDAY. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE
INTO THURSDAY...ALONG WITH THE THREAT OF LOCALLY HEAVY RAINFALL.
UNSEASONABLY WARM WEATHER WILL PREVAIL THIS WEEKEND BUT RAIN
CHANCES WILL DECREASE. BETTER RAIN CHANCES RETURN ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  65  74  64  74 /  70  70  60  40  30
ANNISTON    76  67  75  65  75 /  70  70  50  40  30
BIRMINGHAM  77  69  76  67  76 /  60  70  60  40  30
TUSCALOOSA  79  68  78  68  77 /  60  60  50  40  30
CALERA      76  67  76  66  77 /  70  70  40  40  30
AUBURN      74  66  75  65  75 /  70  60  20  20  20
MONTGOMERY  78  67  79  65  78 /  70  70  30  20  20
TROY        76  67  78  65  77 /  70  50  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 24, 3:35 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 AM CST THU DEC 24 2015

ALZ011>015-017>050-251245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
335 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A LIMITED SEVERE WEATHER THREAT REMAINS POSSIBLE THROUGH MIDDAY
ALONG SOUTH AND EAST OF A GEIGER TO TUSCALOOSA TO ONEONTA LINE.
DURING THE AFTERNOON HOURS THIS THREAT SHOULD SPREAD BACK
NORTHWARD TO INCLUDE ALL OF CENTRAL ALABAMA. ISOLATED
TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY AT TIMES THROUGH TONIGHT.

08

In the hours before

Local storm report, Dec 24, 9:23 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
923 AM CST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     FLASH FLOOD      LANETT                  32.87N 85.21W
12/24/2015                   CHAMBERS           AL   EMERGENCY MNGR

            FLOODING HAS PRODUCED A GAS MAIN BREAK ON CHERRY STREET.
            HIGHWAY 29 IS IMPASSABLE AND CLOSED. SEVERAL OTHER LOCAL
            STREETS ARE FLOODED AND IMPASSABLE. CREEKS AND STREAMS
            ARE RUNNING OUT OF THEIR BANKS.

&&

LINHARES
Local storm report, Dec 24, 9:26 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 AM CST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     FLASH FLOOD      5 WSW BRUNDIDGE         31.70N 85.89W
12/24/2015                   PIKE               AL   EMERGENCY MNGR

            SEVERAL ROADS ARE FLOODED AND CLOSED. THESE INCLUDE CR
            6647, CR 6622 AND CR 3319.

&&

LINHARES
Local storm report, Dec 24, 9:38 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 AM CST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     FLASH FLOOD      FOSTERS CROSS ROADS     33.42N 85.56W
12/24/2015                   RANDOLPH           AL   EMERGENCY MNGR

            CR 210 IS FLOODED AND CLOSED. CR 4801 HAS HAD A LARGE
            SECTION WASHED AWAY. CR 208 HAS HAD A LARGE SECTION
            WASHED AWAY. NUMEROUS OTHER COUNTY ROADS WERE FLOODED AND
            IMPASSABLE.

&&

LINHARES
Local storm report, Dec 24, 9:40 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 AM CST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     FLASH FLOOD      4 N WEDOWEE             33.37N 85.49W
12/24/2015                   RANDOLPH           AL   EMERGENCY MNGR

            WATER HAS COME UP OVER THE OLD HIGHWAY 431 BRIDGE.
            HIGHWAY 48 HAS BEEN FLOODED AND WAS IMPASSABLE.

&&

LINHARES
Local storm report, Dec 24, 9:41 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
941 AM CST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      1 SSE WAUGH             32.35N 86.03W
12/24/2015                   MONTGOMERY         AL   BROADCAST MEDIA

            ROAD WAS FLOODED AND IMPASSABLE BETWEEN WELCH POINT AND
            LUCAS POINT.

&&

LINHARES
Local storm report, Dec 24, 10:17 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 AM CST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      4 SSE WAUGH             32.31N 86.02W
12/24/2015                   MONTGOMERY         AL   BROADCAST MEDIA

            WATER FLOWING ACROSS BRIDGE ON VAUGHN RD NEAR MARLER RD.
            TIME ESTIMATED BASED ON REPORT.

&&

TGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 9:33 PM CSTRiver Flood WarningBMXMontgomery4 days
Dec 23, 11:15 PM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 12:41 AM CSTFlash Flood WarningBMXBarbour, Pike3 hr
Dec 24, 3:37 AM CSTTornado WarningBMXBarbour24 min
Dec 24, 4:31 AM CSTTornado WarningBMXBarbour, Bullock59 min
Dec 24, 4:50 AM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 4:54 AM CSTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Coosa, Randolph, Talladega3 hr
Dec 24, 7:12 AM CSTFlash Flood WarningBMXRandolph3 hr
Dec 24, 7:40 AM CSTFlash Flood WarningBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 7:55 AM CSTAreal Flood WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph, Talladega3 hr
Dec 24, 8:03 AM CSTFlash Flood WarningBMXChambers6 hr
Dec 24, 8:40 AM CSTTornado WarningBMXBarbour35 min
Dec 24, 8:53 AM CSTFlash Flood WarningBMXElmore, Lee, Macon, Montgomery, Tallapoosa4 hr
Dec 24, 10:11 AM CSTAreal Flood WarningBMXRandolph64 min
Dec 24, 10:35 AM CSTSevere Thunderstorm WarningBMXChambers, Lee14 min
Dec 24, 10:42 AM CSTFlash Flood WarningBMXBarbour, Bullock, Pike, Russell3 hr
Dec 24, 12:59 PM CSTFlash Flood WarningBMXBarbour, Bullock, Chambers, Elmore, Lee, Lowndes and 5 more12 hr
Dec 24, 2:49 PM CSTRiver Flood WarningBMXElmore, Montgomery11 days

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.